North Carolina, 2006

Damaging Wind in North Carolina, May 20, 2006

May 20, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 2:00 PM EST, 5 hours 43 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

TONIGHT...LATEST MSAS ANALYSIS CONTINUES TO SHOW A PERSISTENT
SURFACE CONVERGENCE ZONE ACROSS THE NC FOOTHILLS WITH AXIS OF
MODERATE INSTABILITY AND THETA-E EXTENDING FROM THE EASTERN TN
THROUGH SW NC. OVER THE NEXT HOUR OR TWO SHOULD BEGIN TO SEE
ACTIVITY INCREASE ACROSS THAT AREA AS MID-LEVEL CAP (PER KFFC
SOUNDING) IS OVERCOMED FROM ANOTHER DEGREE OR TWO OF SFC HEATING.
WILL CONTINUE CURRENT FORECAST OF LOW CHANCE POPS THROUGH THE
EVENING ACROSS THE SOUTH AS A FEW STORMS COULD MEANDER INTO SOUTHERN
PORTIONS OF THE PIEDMONT AND SANDHILLS WHERE SUFFICIENT INSTABILITY
AND SHEAR ARE IN PLACE TO MAINTAIN STORMS. STORMS WILL HAVE A
DIFFICULT TIME SPREADING NORTH INTO THE PIEDMONT THOUGH AS THEY
ENCOUNTER MORE STABLE AND DRY AIRMASS. WHILE A STRAY SHOWER OR TWO
IS NOT IMPOSSIBLE WILL LEAVE NORTHERN HALF DRY. UNDER PARTLY SKIES
MINIMUM TEMPERATURES TONIGHT WILL BE IN THE LOWER 50S NORTHEAST TO
UPPER 50S SOUTH.

SUNDAY AND SUNDAY NIGHT...REMOVED SLIGHT CHANCE POPS SUNDAY
AFTERNOON AND SUNDAY EVENING AS SFC TROUGH AND ASSOCIATED
INSTABILITY DISPLACED WELL TO THE SOUTH. MEANWHILE MODEL SOUNDINGS
INDICATE DEEP WESTERLY FLOW AND LIMITED MOISTURE AVAILABILITY.
LOW-LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW TO MID 80S. WESTERLY
FLOW SETUP LOW WITH DRY ADIABATIC LAPSE RATES SUGGESTS AFTERNOON
SUBSIDENCE DRYING AND THE POTENTIAL FOR AFTERNOON DEWPOINTS TO FALL
INTO THE LOWER TO MID 40S. WILL UNDERCUT MOS AND LOWER AFTERNOON
DEWPOINTS TO MID 40S. LOWS SUNDAY NIGHT MID 50S NORTH TO LOWER 60S
SOUTH.

MONDAY AND MONDAY NIGHT...SHORT TERM MODELS INDICATE WEAK LOW TO MID
IMPULSE TO MOVE ACROSS THE AREA ON WEDNESDAY AS 130KT JET MOVES
ACROSS THE DELMARVA REGION WITH RR QUAD REGION PASSING ACROSS THE
NORTHERN CWA. MEANWHILE ACROSS THE SOUTH...A SFC WAVE DEVELOPS
ALONG THE LINGERING SFC FRONT ALONG UPSTATE SC WITH INSTABILITY
GREATEST ACROSS THE SOUTH. BULK SHEAR INCREASES TO 60 KTS AS WELL
AS UPPER JET PASSES TO THE NORTH WITH PWS INCREASING AOA 1.3
ACROSS THE NORTH TO 1.5 ACROSS THE SOUTH. INTRODUCED A LOW CHANCE
POPS FOR MONDAY WITH THE GFS QPF PREFERRED SHOWING TWO AREAS OF
PRECIP VERSES THE NAM THAT SPREADS THE PRECIP INTO A SINGLE BLOB.
MAINLY SHOWERS ACROSS THE NORTH WITH CHANCE OF SHOWERS AND THUNDER
ACROSS THE SOUTH IN CLOSER PROXIMITY TO FRONT AND INSTABILITY. HIGHS
LOWER 70S NORTH TO NEAR 80S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

TUESDAY THROUGH WEDNESDAY...BLOCKY CLOSED LOW OVER NEW
ENGLAND/NEWFOUNDLAND WILL FINALLY RELINQUISH ITS DOMAIN BY
WEDNESDAY...TRANSITIONING TO A MORE WAVY AND HIGHLY CAPRICIOUS
PATTERN. TEMPERATURES NEAR TO JUST SLIGHTLY BELOW NORMAL. HIGHS 75
TO 80. LOWS 52 TO 57.

THURSDAY THROUGH SATURDAY...CONFIDENCE REMAINS LOW WITH THE
HANDLING OF THE PACIFIC ORIGIN MID LEVEL SHORTWAVE AS IT TRANSITIONS
ACROSS THE CENTRAL US ATOP THE MEAN RIDGE. LATEST GFS HAS TRENDED
TOWARDS THE ECMWF WITH A LESS AMPLIFIED SOLUTION WITH SUPPORT FROM
THE CANADIAN. CHANCE OF RAIN RETURNS TO THE AREA BY THURSDAY AS
WARM FRONT LIFTS NORTH ACROSS THE AREA AHEAD OF APPROACHING
SHORTWAVE TROUGH AND CENTRAL PLAINS LOW. CHANCE POPS FRIDAY
AND SATURDAY WITH CENTRAL NC IN WARM SECTOR AS AREA COMES UNDER THE
INFLUENCE OF BROADER CYCLONIC FLOW.  TEMPERATURES 3 TO 5 DEGREES
ABOVE NORMAL. HIGHS 80 TO 85. LOWS 60 TO 65.

&&

.AVIATION...

WEST WINDS GUSTING TO 17 KNOTS OR SO WILL SUBSIDE BEFORE SUNSET.
MOSTLY UNLIMITED CEILINGS WITH POCKETS OF LOW VFR BROKEN. EXPECT
SOME CEILINGS TO DEVELOP IN THE SOUTH WITH SHARPENING OF CONFLUENCE
ZONE BUT ANY PRECIPITATION LIKELY TO BE SOUTH OF FAYETTEVILLE.
CLOUDS DISSIPATE AFTER SUNRISE SUNDAY IN THE SOUTH FOR UNLIMITED
CEILINGS WITH GUSTY WEST WINDS RETURNING BY LATE MORNING TO EARLY
AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...RLH
Hazardous weather outlook, May 20, 4:33 AM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT SAT MAY 20 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
533 AM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA...MAINLY THIS AFTERNOON AND EARLY EVENING. AT THIS
TIME...THE STORMS WILL BE MORE LIKELY OVER THE SOUTHERN COUNTIES
OR ROUGHLY SOUTH OF A LINE FROM LEXINGTON TO GOLDSBORO. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. ALL STORMS WILL BE
ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR SEVERE
WEATHER TO THE LOCAL AUTHORITIES FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 20, 7:18 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
818 PM EDT SAT MAY 20 2006

NCZ042-078-210045-
JOHNSTON-WAYNE-
818 PM EDT SAT MAY 20 2006

...A STRONG THUNDERSTORM WILL MOVE RAPIDLY EAST ACROSS JOHNSTON
COUNTY THROUGH 845 PM EDT...

AT 818 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SELMA...OR JUST SOUTHWEST OF SMITHFIELD...MOVING EAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SOUTHERN
SMITHFIELD AND PINE LEVEL.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS STORM. PEOPLE INVOLVED IN OUTDOOR ACTIVITY SHOULD TAKE
SHELTER INDOORS AS THIS STORM PASSES.

13
Local storm report, May 20, 7:19 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 E FUQUAY-VARINA       35.59N 78.72W
05/20/2006  E0.50 INCH       WAKE               NC   TRAINED SPOTTER

            MARBLE TO DIME SIZED HAIL

&&

RFG
Local storm report, May 20, 7:28 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 SSE GARNER            35.61N 78.59W
05/20/2006  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NEAR JORDAN AND BRAT PENNY ROADS

0818 PM     HAIL             5 SSW GARNER            35.63N 78.66W
05/20/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            NEAR HOLLAND AND TEN TEN ROADS

0818 PM     HAIL             4 S GARNER              35.64N 78.63W
05/20/2006  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            ALONG OLD STAGE ROAD

0812 PM     HAIL             4 E FUQUAY-VARINA       35.59N 78.72W
05/20/2006  E0.50 INCH       WAKE               NC   TRAINED SPOTTER

            MARBLE TO DIME SIZED HAIL

0759 PM     HAIL             4 N COATS               35.46N 78.67W
05/20/2006  E1.00 INCH       HARNETT            NC   TRAINED SPOTTER

            NEAR INTERSECTION OF OLD STAGE ROAD AND HIGHWAY 55.
            NICKLE TO QUARTER SIZED HAIL.

0740 PM     HAIL             3 NNW SANFORD           35.52N 79.20W
05/20/2006  E0.25 INCH       LEE                NC   PUBLIC

            NEAR INTERSECTION OF ROUTES 501 AND US1

&&

RFG
Local storm report, May 20, 7:37 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             1 SW CLAYTON            35.64N 78.47W
05/20/2006  E1.00 INCH       JOHNSTON           NC   PUBLIC

            PENNY TO QUARTER SIZE HAIL REPORTED AT BARBOR MILL ROAD
            AND AMELIA CHURCH ROAD

&&

DM
Local storm report, May 20, 7:39 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             BENSON                  35.38N 78.55W
05/20/2006  E1.75 INCH       JOHNSTON           NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN BENSON BY PUBLIC.

&&

DM
Local storm report, May 20, 7:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             CLAYTON                 35.65N 78.46W
05/20/2006  E1.00 INCH       JOHNSTON           NC   TRAINED SPOTTER

&&

DM

The radar

The Raleigh/Durham radar (KRAX), 37 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
May 20, 7:43 PM EST
Where
Johnston County, Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -78.167

TREES TWISTED AND DOORS BLOWN OPEN AT BUISNESS ESTABLISHMENTS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506434.